This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - To reduce the risk of late bleb-related infection, avoid multiple-dose eye drops in patients who have previously undergone trabeculectomy with mitomycin C
To reduce the risk of late bleb-related infection, avoid multiple-dose eye drops in patients who have previously undergone trabeculectomy with mitomycin C

Publishing date: January 2011

Tip Editors: Ann Hoste, John Salmon and John Thygesen
Tip reviewer: Roger Hitchings


The Science behind the Tip

Bleb-related infection is a devastating and potentially blinding late consequence of trabeculectomy, particularly if mitomycin C has been used at the time of surgery. The risk of bleb-related endophthalmitis has been reported to be 1.5% per year (1). This complication is more likely to occur in patients with a thin-walled, leaking bleb (2).

It is important to warn patients of the risk and to stress the need for rapid presentation in the event of conjunctivitis. Multiple-dose eye drops to lubricate the eye or to reduce intraocular pressure are associated with increased risk in these patients. Bacterial contamination of the bottle tip or solution has been shown to occur in up to 28% of multiple-dose eye drops (3). If topical treatment is needed in a patient with a cystic bleb, then single-dose medication is usually preferable.


Contributor: John Salmon, Oxford



References

1. De Bry PW, Perkins TW, Heatley G et al. Incidence of late-onset bleb related complications following trabeculectomy with mitomycin. Arch Ophthalmol. 2002;120:297-300.

2. Lehmann OJ, Bunce C, Matheson MM et al. Risk factors for development of post-trabeculectomy endophthalmitis. Br J Ophthalmol. 2000; 84:1349-53.

3. Geyer O, Bottone EJ, Podos SM et al. Microbial contamination of medications used to treat glaucoma. Br J Ophthalmol. 1995;79:376-9.



back to top